Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 294, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 12, 2009, 5:03 PM CDT for Marion County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2009, 5:03 PM CDT (22:03 UTC)
- Expired
- Jun 12, 2009, 5:32 PM CDT
- In force
- 29 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Marion County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 3:01 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2334 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 122203
SVRBMX
ALC093-122245-
/O.NEW.KBMX.SV.W.0294.090612T2203Z-090612T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
503 PM CDT FRI JUN 12 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN MARION COUNTY IN NORTHWEST ALABAMA...
* UNTIL 545 PM CDT
* AT 503 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 26 MILES WEST OF HACKLEBURG TO
HACKLEBURG...OR ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF
RED BAY TO 9 MILES NORTH OF HAMILTON...AND MOVING EAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
BRINN AND HACKLEBURG BY 520 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR NORTHERN ALABAMA.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3433 8808 3432 8764 3413 8764 3421 8817
3422 8819 3432 8817 3433 8816 3433 8809
TIME...MOT...LOC 2203Z 259DEG 17KT 3439 8827 3427 8793
$$
JD/022 follow-up statements
000
WWUS54 KBMX 122221
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
521 PM CDT FRI JUN 12 2009
ALC093-122245-
/O.CON.KBMX.SV.W.0294.000000T0000Z-090612T2245Z/
MARION AL-
521 PM CDT FRI JUN 12 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHERN MARION COUNTY...
AT 520 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A LINE
OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 7 MILES NORTH OF SHOTSVILLE TO 9 MILES WEST OF
HACKLEBURG...OR ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF RED BAY
TO 12 MILES NORTH OF HAMILTON...MOVING EAST AT 20 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
HACKLEBURG BY 540 PM CDT...
TESSNER BY 545 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR NORTHERN ALABAMA.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3432 8764 3418 8764 3426 8818 3432 8817
3433 8816 3433 8809
TIME...MOT...LOC 2221Z 285DEG 19KT 3435 8815 3431 8798
$$
JD/02000
WWUS54 KBMX 122232
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
532 PM CDT FRI JUN 12 2009
ALC093-122239-
/O.CAN.KBMX.SV.W.0294.000000T0000Z-090612T2245Z/
MARION AL-
532 PM CDT FRI JUN 12 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MARION COUNTY IS
CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR NORTHERN ALABAMA.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3432 8764 3418 8764 3426 8818 3432 8817
3433 8816 3433 8809
TIME...MOT...LOC 2229Z 259DEG 17KT 3441 8813 3429 8779
$$
JD/02What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:37 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jun 12, 3:37 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 337 PM CDT FRI JUN 12 2009 .DISCUSSION... VERY UNSTABLE AIR MASS ACROSS THE AREA THIS AFTERNOON...AND OBVIOUSLY CURRENTLY WATCHING UPSTREAM CONVECTION MOVING THROUGH ARKANSAS MAKING A BEE LINE FOR CENTRAL ALABAMA. CONVECTIVE PARAMETERIZATION FAILURES IN THE MODELS MAKE THEM PRETTY MUCH USELESS FOR POP PURPOSES MOST OF THE NEXT SEVERAL DAYS. WILL GO SIGNIFICANTLY ABOVE MOS POPS TONIGHT...AND INCLUDE ENHANCED DAMAGING WIND ELEMENTS IN THE FORECAST. LOOKS LIKE THE UPSTREAM BOW WILL MAKE IT INTO AT LEAST WEST CENTRAL ALABAMA...IF NOT COMPLETELY ACROSS THE STATE. REMAINDER OF THE FORECAST WAS LARGELY SEAT OF MY PANTS...SINCE MOS POPS ARE NOT TO BE TRUSTED. LOOKS LIKE WE WILL BE IN THE POTENTIAL FIRING LINE FOR ADDITIONAL MCS CLUSTERS THROUGH AT LEAST SUNDAY. AFTER THAT...WILL TREND THINGS MORE TOWARD CLIMATOLOGY BLENDED WITH THE ANTICIPATED AFFECTS OF AN UPPER LEVEL RIDGE (SLIGHTLY LESS CONVECTION AND HIGHER TEMPS). /61/ && .AVIATION...18Z TAF DISCUSSION. SCT-BKN CUMULUS WILL DOMINATE SKY CONDS THRU 01Z. TSTMS WILL INCREASE IN COVERAGE THIS AFTERNOON MAINLY ACROSS NORTH ALABAMA. OUTSIDE OF CONVECTION...VFR CONDITIONS WILL PREVAIL. AN MCS OVER ARKANSAS WILL TRACK SOUTHEAST AND COULD AFFECT WEST ALABAMA BETWEEN 01Z AND 05Z. HOWEVER...CONFIDENCE IS TO LOW AT THIS TIME TO INCLUDE TSTMS IN TAFS. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 65 89 68 90 68 / 50 30 20 30 30 ANNISTON 68 91 68 91 70 / 50 30 20 30 30 BIRMINGHAM 69 89 70 92 72 / 60 40 20 30 30 TUSCALOOSA 71 92 70 94 71 / 60 40 20 30 30 CALERA 71 89 70 92 70 / 60 40 20 30 30 AUBURN 70 89 71 92 73 / 40 30 20 30 20 MONTGOMERY 72 93 71 95 72 / 50 20 20 30 20 TROY 70 91 71 94 71 / 30 20 20 30 20 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 12, 12:51 PM CDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1251 PM CDT FRI JUN 12 2009 ALZ011>015-017>050-131200- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1251 PM CDT FRI JUN 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A RISK OF SEVERE THUNDERSTORMS FROM 2 PM UNTIL MIDNIGHT... GENERALLY ALONG AND NORTH OF THE LINE FROM GEIGER...TO MARION... TO WETUMPKA...TO AUBURN. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. ISOLATED SEVERE STORMS ARE POSSIBLE THIS AFTERNOON GENERALLY ALONG AND NORTH OF I-20. A MORE ORGANIZED THREAT OF SEVERE STORMS EXISTS THIS EVENING AS A LARGE THUNDERSTORM COMPLEX APPROACHES WEST ALABAMA THIS EVENING. THERE IS UNCERTAINTY AS TO WHETHER THIS SYSTEM WILL IS WEAKEN AS IT MOVES INTO ALABAMA....BUT THERE IS A POTENTIAL FOR DAMAGING STRAIGHT LINE WINDS WITH THIS SYSTEM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ANOTHER RISK OF SEVERE THUNDERSTORMS WILL EXIST ON SATURDAY AFTERNOON AND EVENING...ANYWHERE ACROSS THE AREA AS AN UPPER LEVEL IMPULSE MOVES THROUGH. THE PRIMARY THREAT WILL BE DAMAGING WINDS. NO OTHER HAZARDOUS WEATHER IS EXPECTED FOR THE REMAINDER OF THE PERIOD AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE REQUIRED TODAY AND AGAIN ON SATURDAY.
In the hours before
Local storm report, Jun 12, 4:12 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
412 PM CDT FRI JUN 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM TSTM WND DMG 6 WSW FAYETTE 33.66N 87.92W
06/12/2009 FAYETTE AL EMERGENCY MNGR
TREES DOWN ON A HOUSE IN THE BELK COMMUNITY. PEOPLE
REPORTED TRAPPED INSIDE. NO REPORTS OF INJURIES AT THIS
TIME.
&&
GGOGGINSLocal storm report, Jun 12, 4:37 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
437 PM CDT FRI JUN 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM FUNNEL CLOUD 2 NW TUSCALOOSA MUNICIP 33.24N 87.64W
06/12/2009 TUSCALOOSA AL PUBLIC
FUNNEL CLOUD AND POSSIBLE BRIEF TORNADO REPORTED JUST
NORTHWEST OF THE TUSCALOOSA AIRPORT.
&&
GGOGGINSLocal storm report, Jun 12, 4:40 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
440 PM CDT FRI JUN 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG VERNON 33.76N 88.11W
06/12/2009 LAMAR AL EMERGENCY MNGR
NUMEROUS TREES DOWN ACROSS THE SOUTHERN AND EASTERN PARTS
OF THE COUNTY. GENERALLY ALONG AND EAST OF HIGHWAY 18.
&&Local storm report, Jun 12, 4:41 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
441 PM CDT FRI JUN 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL DOUBLE SPRINGS 34.15N 87.40W
06/12/2009 E0.50 INCH WINSTON AL EMERGENCY MNGR
PEA TO DIME SIZE HAIL REPORTED IN DOUBLE SPRINGS.
&&
GGOGGINSLocal storm report, Jun 12, 4:47 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
447 PM CDT FRI JUN 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG VERNON 33.76N 88.11W
06/12/2009 LAMAR AL EMERGENCY MNGR
NUMEROUS TREES DOWN ACROSS THE SOUTHERN AND EASTERN PARTS
OF THE COUNTY. GENERALLY ALONG AND EAST OF HIGHWAY 17.
&&Local storm report, Jun 12, 4:48 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
448 PM CDT FRI JUN 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 5 N VERNON 33.83N 88.11W
06/12/2009 E0.75 INCH LAMAR AL EMERGENCY MNGR
PENNY SIZE HAIL REPORTED ALONG HIGHWAY 17 BETWEEN VERNON
AND SULLIGENT NEAR THE VERNON AIRPORT.
0325 PM TSTM WND DMG VERNON 33.76N 88.11W
06/12/2009 LAMAR AL EMERGENCY MNGR
NUMEROUS TREES DOWN ACROSS THE SOUTHERN AND EASTERN PARTS
OF THE COUNTY. GENERALLY ALONG AND EAST OF HIGHWAY 17.
0341 PM TSTM WND DMG 11 WNW FAYETTE 33.75N 88.01W
06/12/2009 LAMAR AL EMERGENCY MNGR
TREES DOWN ALONG HIGHWAY 18 NEAR CROSSVILLE.
0401 PM TSTM WND DMG 6 WSW FAYETTE 33.66N 87.92W
06/12/2009 FAYETTE AL EMERGENCY MNGR
TREES DOWN ON A HOUSE IN THE BELK COMMUNITY. PEOPLE
REPORTED TRAPPED INSIDE. NO REPORTS OF INJURIES AT THIS
TIME.
0427 PM FUNNEL CLOUD 2 NW TUSCALOOSA MUNICIP 33.24N 87.64W
06/12/2009 TUSCALOOSA AL PUBLIC
FUNNEL CLOUD AND POSSIBLE BRIEF TORNADO REPORTED JUST
NORTHWEST OF THE TUSCALOOSA AIRPORT.
0427 PM HAIL DOUBLE SPRINGS 34.15N 87.40W
06/12/2009 E0.50 INCH WINSTON AL EMERGENCY MNGR
PEA TO DIME SIZE HAIL REPORTED IN DOUBLE SPRINGS.
&&The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 2:32 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 58 min |
| Jun 12, 2:54 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 66 min |
| Jun 12, 3:10 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion, Pickens | 65 min |
| Jun 12, 3:41 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 64 min |
| Jun 12, 3:48 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Pickens, Tuscaloosa, Walker | 42 min |
| Jun 12, 4:13 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Pickens | 32 min |
| Jun 12, 4:23 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Tuscaloosa | 37 min |
| Jun 12, 4:36 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 39 min |
| Jun 12, 4:44 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Lamar, Pickens, Tuscaloosa | 61 min |
| Jun 12, 4:51 PM CDT | Areal Flood Advisory | BMX | Bibb, Greene, Jefferson, Lamar, Pickens, Tuscaloosa | 114 min |
| Jun 12, 4:52 PM CDT | Areal Flood Advisory | BMX | Marion, Winston | 113 min |
| Jun 12, 4:55 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Jefferson, Shelby, Tuscaloosa | 50 min |
| Jun 12, 5:36 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Shelby | 39 min |
| Jun 12, 5:40 PM CDT | Severe Thunderstorm Warning | BMX | Pickens, Tuscaloosa | 30 min |
| Jun 12, 6:01 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, St. Clair | 29 min |
| Jun 12, 6:04 PM CDT | Severe Thunderstorm Warning | BMX | Coosa, Talladega | 41 min |
| Jun 12, 6:16 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 29 min |
| Jun 12, 6:20 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 22 min |
| Jun 12, 6:29 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 46 min |
| Jun 12, 6:47 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Pickens | 43 min |
| Jun 12, 6:51 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion, Walker, Winston | 39 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.